Accidental Exposures to Fentanyl Patches Continue to Be Deadly to Children

Last Updated: Friday, August 13, 2021

fentanyl text(Food and Drug Administration) Accidental exposure to medication is a leading cause of poisoning in children. Young children, in particular, have died or become seriously ill after being exposed to a skin patch containing fentanyl, a powerful opioid pain reliever. If you suspect that a child has been exposed to a fentanyl patch, call 911 and seek emergency medical help immediately.  

The U.S. Food and Drug Administration urges parents and caregivers to take precautions and make sure that these patches are stored, used, and disposed of properly. Below are some ways to reduce the risk of exposure and safely dispose of these patches, and what to do if a child is exposed to a fentanyl patch. 

Children Can Overdose on Fentanyl Patches 

The fentanyl transdermal system, which is available as a generic product and marketed under the brand name Duragesic, is a patch prescribed by health care providers to be applied to the skin. The patch treats opioid-tolerant patients who need daily, round-the-clock, long-term pain medicine by releasing fentanyl through the skin over the course of the treatment. The patch is generally replaced every three days. 

Children can overdose on new and used fentanyl patches by putting them in their mouth or sticking the patches on their skin. This can cause death by slowing the child’s breathing and decreasing the levels of oxygen in their blood. Read more. 

 

 

Featured Articles